Iron is a mineral found in many over-the-counter supplements. Iron overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
Iron overdose is especially dangerous to children. Children younger than 6 years may eat too many multivitamins. If the child eats too many pediatric multivitamins, the toxic effect is usually minimal. Severe overdose can happen if a child eats adult multivitamins, such as prenatal vitamins.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Iron is an ingredient in many mineral and vitamin supplements. Iron supplements are also sold by themselves. Types include:
Note: This list may not be all-inclusive.
Airways and lungs:
Heart and blood:
Note: Symptoms may go away in a few hours, then return again after 1 day or later.
Determine the following information:
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate.
The patient may receive:
There is a good chance of recovery if you have no symptoms 48 hours after swallowing the iron. However, some people have died up to a week after an iron overdose. The more quickly you receive treatment, the better the chance for survival.
Iron overdose can be extremely severe in children. Children may sometimes eat large amounts of iron pills because they look like candy. Many manufacturers have changed their pills so they no longer look like candy.
Ferrous sulfate overdose; Ferrous gluconate overdose; Ferrous fumarate overdose
Liebelt EL. Iron. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 72.
Velez LI, O'Connell EJ. Heavy metals. In: Marx JA, Hockberger RS, Walls RM, et al., eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2013:chap 157.
Updated by: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. Copyright 1997-2015, A.D.A.M., Inc. Duplication for commercial use must be authorized in writing by ADAM Health Solutions.